Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 366, NWS Wichita, KS

September 24, 2019Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 24, 2019, 7:46 PM CDT for Harper County, Kingman County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2019, 7:46 PM CDT (00:46 UTC)
Expired
Sep 24, 2019, 8:13 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Harper County, KS, Kingman County, KS

The radar

The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 3:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS53 KICT 250046
SVRICT
KSC077-095-250200-
/O.NEW.KICT.SV.W.0366.190925T0046Z-190925T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
746 PM CDT Tue Sep 24 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Harper County in south central Kansas...
  Southwestern Kingman County in south central Kansas...

* Until 900 PM CDT.

* At 745 PM CDT, a severe thunderstorm was located over Nashville, or
  8 miles southeast of Isabel, moving east at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Harper, Attica, Nashville, Zenda, Spivey and Crystal Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3709 9835 3738 9835 3739 9846 3747 9846
      3742 9789 3708 9810
TIME...MOT...LOC 0045Z 291DEG 18KT 3740 9843 

HAIL...1.75IN
WIND...60MPH
 
$$

BUTLER
1 follow-up statement
166 
WWUS53 KICT 250113
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
813 PM CDT Tue Sep 24 2019

KSC077-095-250123-
/O.CAN.KICT.SV.W.0366.000000T0000Z-190925T0200Z/
Harper KS-Kingman KS-
813 PM CDT Tue Sep 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HARPER AND
SOUTHWESTERN KINGMAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3709 9835 3738 9835 3739 9846 3747 9846
      3742 9789 3708 9810
TIME...MOT...LOC 0110Z 291DEG 18KT 3735 9826 

$$

BUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:56 PM CDT, 50 minutes earlier.

Area forecast discussion, Sep 24, 6:56 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
656 PM CDT Tue Sep 24 2019

.SHORT TERM...(This evening through Thursday night) Issued at 338
PM CDT Tue Sep 24 2019

Storms have began firing ahead of the surface cold front in an
environment characterized by effective shear on the order of
30-40kt and moderate instability which should be supportive of
organized, severe convection. Additionally, effective SRH of
around 150 m2/s2 may tend to help in the development of rotating
updrafts/supercell potential. Deep layer shear oriented
perpendicular to the boundary should keep storms more discrete
initially, although a mixed multicell/supercell mode is possible
given the marginal shear, with storm mergers possible with time.
The main threats look to be large hail and damaging wind gusts. Of
note, hail up to 2" in diameter cannot be ruled out should storms
remain more discrete and/or be able to develop sustained,
rotating updrafts. Additionally, some enhanced stretching
potential may exist in the vicinity of the cold front where steep
low-level lapse rates and instability are maximized, with a
tornado not out of the question. By this evening, storms may tend
to weaken as they outrun the cold front and as the better large
scale forcing shifts away from the area. Given all of the above,
we still expect the potential for severe weather, but it remains a
somewhat more conditional threat (ie. if storms can form, they
will likely be severe).

Martin

Scattered elevated showers and storms may linger through the
early morning hours tomorrow as warm moist advection looks slow to
taper off. The NAM and RAP are the most generous with this idea
while the GFS seems to shutdown the moisture transport more
quickly.

Models agree that the surface cold front will stall and stay draped
along portions of south central and southeast KS throughout the day
tomorrow.  This stalled front and any residual outflow boundaries
from overnight convection will provide a focus for renewed
convection tomorrow evening and night.

Along the front, areas of south central and southeast KS will
destabilize with daytime heating and low 70s dewpoints progged again.
A weakening CAP is progged mainly over southeast KS in the afternoon
(albeit there remain some model discrepancies of which areas hold a
strong cap vs become weakly capped). Any convective initiation in
this unstable environment including MLCAPE values of 2,000 to
3,000 J/kg (RAP is the most generous) and modest mid level lapse
rates of 6.5 C/km combined with marginal shear of 25-30kts would
support a few strong to severe storms capable of one inch hail
and wind gusts of 60 mph.

Widely scattered elevated storms may develop later in the evening
and overnight tomorrow mainly across areas of south central and
southeast KS. 310 K isentropic upglide, subtle shortwaves embedded
in the mid level flow, and increasing frontal convergence will
combine with 2000J/kg or greater of MUCAPE and about 20-30kts of
1-6km bulk shear to support strong to marginally severe storms
overnight. While there remains some discrepancies in the degree of
moisture transport, a couple models show decent moisture
transport running into the front which would increases the chance
of convection (GFS is again quick to shut off moisture). Have
kept modest pops in the forecast. This front will lift north on
Thursday before our next decent cold front arrives on Friday.

Butler

.LONG TERM...(Friday through Tuesday)
Issued at 338 PM CDT Tue Sep 24 2019

Mid level flow switches to SW'ly on Friday as a mid level
shortwave moves over the region pushing a cold front through the
Central Plains. At this time, severe storms look likely along and
ahead of the cold front Friday afternoon and early evening. The
front then stalls over the area for the weekend before lifting
north of the area on Sunday which will bring continued chances of
showers and storms.

We lock in southwesterly flow toward the end of the forecast period
as an upper ridge builds over the Ohio and Tennessee Valleys. This
pattern will leave portions of Kansas unsettled with multiple
chances of showers and storms to start out next week. Expect above
normal temperatures Sunday and Monday with highs in the mid to upper
80s.

Butler

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 641 PM CDT Tue Sep 24 2019

Challenge - Timing of thunderstorms

Scattered thunderstorms are impacting south central Kansas at the
moment. The timing of these storms with an eastward progression
was the challenge given a southeast track. Thus the confidence was
not there to put a prevailing group of TSRA for KHUT and KICT.
These next six hours are the key for those sites as well as KGBD
which has storms just to the south. KSLN has storms just to the
north. There could be thunderstorms that impact KCNU in the
morning. Again the confidence was to leave the wording as vicinity
for now. A gradual wind shift is expected with a front that will
move through central Kansas. Thus this was relayed accordingly in
the TAF. Given the nature of the next six hours which are
critical, please expect that amendments may be needed if there
are changes in the current tracks of the storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  83  62  80 /  40  20  40  20
Hutchinson      65  81  59  79 /  40  10  30  20
Newton          66  81  60  78 /  40  10  40  20
ElDorado        68  82  62  78 /  30  20  50  30
Winfield-KWLD   69  85  63  81 /  30  20  50  20
Russell         61  81  56  79 /  20   0  20  10
Great Bend      61  80  57  79 /  40   0  20  10
Salina          63  80  57  79 /  40  10  20  20
McPherson       64  80  57  77 /  50  10  30  20
Coffeyville     69  85  65  81 /  30  30  60  30
Chanute         68  83  62  79 /  40  30  50  30
Iola            68  82  62  79 /  40  30  50  30
Parsons-KPPF    69  85  64  80 /  40  30  60  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB/RM
LONG TERM...KMB
AVIATION...VJP
Hazardous weather outlook, Sep 24, 4:16 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
416 PM CDT Tue Sep 24 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
416 PM CDT Tue Sep 24 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop over portions central
and south central Kansas this afternoon. A few storms are expected
to become severe and capable of producing hail up to 2 inches in
diameter, damaging winds up to 70mph, and a tornado or two. Heavy
rainfall will also be possible which could cause minor flooding.

Some strong storms may continue into tomorrow morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered strong to severe storms will be possible again tomorrow
evening through the overnight hours. One inch hail and wind gusts
to 60 mph will be possible with the strongest storms.

Scattered storm chances will affect the region Thursday through
Tuesday. A few strong to severe storms will be possible through
this period, with Friday having the best chances to see more
numerous severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across portions of central and
south central Kansas this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Sep 24, 4:10 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
410 PM CDT Tue Sep 24 2019

KSZ047-242200-
Barton KS-
410 PM CDT Tue Sep 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Barton County in central Kansas...

* Until 500 PM CDT.

* At 407 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Ash Valley...moving northeast
  at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Pawnee Rock, Albert, Olmitz and Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3855 9903 3865 9889 3826 9863 3826 9903
TIME...MOT...LOC 2109Z 238DEG 31KT 3829 9921

Martin
Special weather statement, Sep 24, 5:24 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
524 PM CDT Tue Sep 24 2019

KSZ033-242300-
Lincoln KS-
524 PM CDT Tue Sep 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Lincoln County in central Kansas...

* Until 600 PM CDT.

* At 520 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hunter, or 13 miles northwest
  of Lincoln...moving east at 25 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3922 9793 3906 9793 3905 9844 3922 9844
TIME...MOT...LOC 2224Z 260DEG 20KT 3916 9836

BUTLER
Local storm report, Sep 24, 6:35 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             BARNARD                 39.19N 98.04W
09/24/2019  E1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

            SPOTTER REPORTED COPIOUS AMOUNT OF ONE INCH HAIL. IT
            COVERED HIS YARD RAPIDLY.

&&

TVAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:25 PM CDTSpecial Weather StatementICTKingman65 min
Sep 24, 10:00 PM CDTSpecial Weather StatementICTHarper45 min
Sep 24, 10:41 PM CDTSpecial Weather StatementICTKingman34 min
Sep 24, 11:05 PM CDTSpecial Weather StatementICTHarper40 min
Sep 25, 6:34 AM CDTSpecial Weather StatementICTSumner26 min
Sep 25, 7:16 AM CDTSpecial Weather StatementICTCowley29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.